I’ve just started on Tecfidera, will the side effects end soon?

In this video Patrick interviews Karen Vernon who is a MS Nurse. The interview was filmed by Michael

Video transcript

Chris: I’ve started on Tecfidera, I’ve been dizzy, light-headed, headaches, eyes hurt with light effects, will these end soon?!


Karen Vernon, MS Nurse: First answer is, hopefully, yes. I mean if we were getting a phone call from Chris with these symptoms, it’s doing that background check as well, because again, unfortunately you don’t just get MS, sometimes there are other things that come into play. So it’s making sure that there’s nothing else going on. So you would be asking, you know, how long have the symptoms been present, what makes them worse, what makes them better, is there anything, any time of the day that you’re at the worst, any infections, you know, I think that’s our mantra, you know, to people. Are there any infections, has anyone around had any infections, any other new medication.


It’s also if he was on another medication before, you know, are there any side effects of coming off that. So… but sometimes it may be down to the new medication and this is again another frustrating thing, obviously for people with MS, but also us, is how will someone respond to a drug, and again, everyone is different. So yeah, we have all this lovely data that tells us potential side effects, one in ten, one in a hundred, but people don’t come with a sign on their head saying I’m going to be one, the one in ten. So it’s actually, it could be, is the honest answer.


Chris: It sounds like an individual journey, but in the people that you’ve come across, have their symptoms that have started, have they stopped?


Karen Vernon, MS Nurse: A lot of them have. There’s, again, I know there’s a lot of information out there around the side effects of any of the medications and we get a feel for when they’re at their worst for people and I think it’s actually, again, being very honest with people at the point of them going on to the medication to say what could happen. If we have a rough idea of how long that can last for, but also – and it’s alright when you make the choice and actually when you’re on it and going through it, it feels totally different and I think it’s been supporting people through that, but obviously the aim of any treatment is that you don’t feel worse on treatment than off it. I think as a rule of thumb what we try and say to people is persevere with treatments if you can for really between three to six months because that gives us an idea of how it’s working with you. Having said that, some people can’t get to three weeks, and I think that is when it becomes very individualistic, it’s how it’s affecting their life. You know, and if you’re taking a tablet which in theory you should be better with, but you’re actually having to have time off work because of the side effects and that’s not improving, then you do need to look at the whole thing. But I think for us as healthcare professionals, it’s trying to support the patients through those very early days with that and hopefully it settles down. But what, particularly with Chris, what we hopefully would advise is get an infection check so that’s there nothing else going on that may be making those symptoms worse.


Chris:Okay. Thanks for that, Karen.



Join the Shift.ms community: https://shift.ms/


Watch more videos here:

https://shift.ms/msreporters
https://www.facebook.com/shift.ms/
https://www.instagram.com/shiftdotms/
https://twitter.com/shiftms

More videos about Which DMT category

Leave a Reply

Got a question? Ask an expert.
Join the Shift.ms communityclose